ISSN No. 1606-7754                   Vol.16 No.2  August 2008

Proptosis secondary to rosiglitazone treatment
Chun Cheng Lin Yang1, Chih Hao Chen-Ku2, Reza M Vagefi1, Richard L Anderson1, John McCann1
Center for Facial Appearances, Salt Lake City, Utah, United States1; Department of Endocrinology, Hospital San Juan de Dios, San Josť, Costa Rica2

Abstract

Objective:  To report a case of new onset proptosis secondary to treatment with rosiglitazone. Methods: Case report Results:  A patient developed symptomatic bilateral proptosis requiring surgical intervention, two years and a half after treatment with rosiglitazone. Conclusion: Asymptomatic eye protrussion is a frequent finding in patients treated with thiazolidinediones. In a few cases, the proptosis may be clinically significant and may present in patients with or without a previous history of thyroid disease.

Key words: proptosis, rosiglitazone, thiazolidinediones, ocular complication

Introduction

Rosiglitazone and pioglitazone are two thiazolidinediones (TZDs) used to treat type 2 diabetes mellitus.  TZDs act by sensitizing tissues to insulin action through binding to the peroxisome proliferator-activated receptor-gamma (PPARγ).  This nuclear receptor is predominantly found in adipose tissues and has a key role in adipocyte differentiation, associated with well-described weight gain by the generalized increase in subcutaneous fat volume.1  Proptosis in Type I thyroid orbitopathy has been found to correlate well with expansion of the orbital fat compartment, secondary to enhanced orbital adipogenesis.2,3  Presentation of proptosis after thiazolidinedione use in type 2 diabetes patients associated with or without thyroid disease has been reported recently.4-7  We report a case of proptosis with rosiglitazone use not associated with thyroid disease.

hndarrw01d.gif (182 bytes)

Table of Contents

Back to
Contents